the journey of a butterfly

khaliah's journey with sjs/ten

Cartoon_Blue_Transparent_Butterfly_Clipart

The Butterfly Blog

Welcome to my blog!  

 

I hope you enjoy reading about my journey and learn more information about SJS/TEN.  

 

Cautious

By Khaliah, Aug 25 2014 09:26PM

Sooooooo...I am happy to announce that all my corrective surgeries are FINALLY behind me! I was very nervous to go back under the knife but PRAISE THE LORD I am DONE! Sometimes, I am truly amazed at what my body has been through and what my body is capable of doing! I have watched myself heal these last couple months and it is simply amazing. To see wounds close...my the pigment in my skin sloooooooowly coming back...my hair growing...it's crazy! And every day, I find something else that has gotten a little better!


There's still some things I am patiently (sarcasm) waiting on! My eyes still give me so much trouble! However, I am prepared for that to be something I have to deal with moving forward. It's hard because I am still concerned about how this will affect my ability to take photographs like I used to, but so far I've somehow figured out a way to make it work!


Almost got this walking thing completely down! It may not look like I have a problem to the average person, but my PTs LOVE to creep on me and correct every wrong step that I take! Love them. I'm not far from perfect though...just a little bit more practice and I'll be ready to fly!


Recently, I've noticed my joints are really achy! Like to the point that I feel like a granny sometimes! It amazes me that no part of my body went untouched by SJS and sometimes I wonder, "what's next!!!!!?" As I said earlier, all my corrective procedures are done and behind me. But my latest procedure brought to light an issue I knew would come sooner or later.


I had oral surgery to detach where my tongue had fused to my jaw and extract a tooth. So, my surgeon prescribed an antibiotic as a preventative measure and of course gave me some pain meds. I didn't really know how I was going to handle taking medication going forward since obviously medication is how I got here in the first place. Needless to say, I am OVERLY cautious and looked up the medicine to see if it was associated with SJS and to my surprise, it was! Why was I surprised!? Because it shocks me that healthcare providers still try to give me drugs that are associated with SJS. Like of ALL PATIENTS, I am NOT the one they should just flippantly give SJS poison to. And I realize that any medication can cause it, but there are some that are safe-er and there are some that are KNOWN for causing it!


So of course I call the surgeon and he tells me "I prescribed that medication to you because it is the best form of preventative care. The chances of it causing SJS is unlikely, but the choice is yours."


It took everything in me not to flip ALL the way OUT! The words "rare" and "unlikely" don't mean ANYTHING to a person who literally lost their skin because of a pill! MY SKIN! And not just my skin but EVERYTHING in my body was ruined! It TERRIFIES me to think about having another SJS episode because I know I will not survive if it happened again. I literally feel like I'm holding a loaded gun when I touch medication. And taking it feels like playing Russian roulette. I opted to take my chances at getting an infection because I don't care what anyone says, NOTHING is worse than being burned alive and living to tell about it.


It still haunts me to think about everything they did to me while I was in the hospital. I can still hear the IV machines beeping and I can still taste that disgusting crap they put in my feeding tube that made me PUKE every single time. I never want to end up in the burn unit EVER again. There are still things I avoid to this day because it reminds me of that time. And no amount of discomfort is worth getting SJS again. NONE.

3 comments
Mar 22 2015 11:20PM by sky

Definitely a tearjerking story. I'm so completely sorry you've had to go through that, n all bc you've taken an antidepressant. I've had issues myself from side effects of meds, including misprescribed meds for misdiagnosis, so I somewhat know how bad things can get. But your story is horrifying, n I'm terribly sorry that happened to you. Definitely praying to God to send you angels n that things get better for you (the creator). You take care of yourself.

Mar 23 2015 12:52AM by NWGirl

Hugs to you for all that you've been through. You are an amazing person, I know you will continue to flourish.

May 11 2017 04:23AM by Lauren Graham

Hi! I read your story on fox news' website and I have to say I am happy you made it through that ordeal. I took lamictel for a short period but was so paranoid about this rash I was told about so I asked my Dr to put me on something else. I had NO IDEA it could cause this! I find your story inspiring and you certainly know about perseverance. God bless you!

Add a comment
* Required
8299-butterfly-clip-art